Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Grand Rapids, MI

June 17, 2004Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 17, 2004, 2:13 PM EDT for Calhoun County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 2:13 PM EDT (18:13 UTC)
Expired
Jun 17, 2004, 3:00 PM EDT
In force
47 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 95 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 171813
SVRGRR
MIC025-171900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
213 PM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 300 PM EDT

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF BURLINGTON...OR ABOUT 11 MILES
  SOUTH OF MARSHALL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WRIGHTS CORNERS AROUND 220 PM EDT
  CLARENDON...BENTLEYS CORNERS...ECKFORD AROUND 230 PM EDT
  HOMER AROUND 235 PM EDT
  CONDIT...BABCOCK AROUND 240 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4221 8494 4223 8482 4223 8473 4208 8472
          4208 8515 4220 8517

$$

MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:15 AM EDT, 9 hours 58 minutes earlier.

Area forecast discussion, Jun 17, 4:15 AM EDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 AM EDT THU JUN 17 2004

.SHORT TERM...
OUR PRIMARY SHORT TERM FCST CONCERN IS TO ASSESS CHANCES FOR
CONVECTION TODAY, AND POTENTIAL FOR HEAVY RAIN AND RESULTING HYDRO
CONCERNS.

AT 06Z THE SFC WX MAP SHOWS A WEAK LOW PRESSURE WAVE NEAR MOLINE
ILLINOIS WITH A WARM FRONT EXTENDING EAST NEAR THE MI/IN AND MI/OH
STATE LINES. MOISTURE WITH THIS SYSTEM IS IMPRESSIVE, PARTICULARLY
IN THE LOW LEVELS (DEW POINTS ACROSS OUR CWA ARE NEAR 70). PWAT
VALUES RANGE FROM 1.5 TO 2 ACROSS OUR AREA TOO. THIS WOULD ALL
IMPLY POTENTIAL FOR HEAVY RAIN AND POSSIBLE HYDRO CONCERNS. HOWEVER
00Z ETA AND GFS GUIDANCE IS IN FAIRLY GOOD AGREEMENT IN SHOWING ONE
LARGE AREA OF SCATTERED SHOWERS AND TSTORMS WILL MISS US TO THE SE
TODAY. AS IS TYPICALLY THE CASE GFS GUIDANCE IS OVERDONE IN TERMS OF
COVERAGE OF LIGHT QPF FIELDS AND WE PREFER A BLEND OF ETA/REGIONAL
CANADIAN QPF FOR TODAY. SCATTERED SHOWERS AND TSTORMS WILL DEVELOP
ACROSS OUR AREA THIS MORNING AND AFTN AS THE WEAK LOW PRESSURE WAVE
TRACKS RIGHT ACROSS SOUTHERN LWR MI AND WE GET INTO SOME DEFORMATION
ZONE TYPE PCPN AS STRETCHING/TILTING OF THE H5 VORT MOVING ACROSS WI
INTO MI OCCURS.

SVR WX APPEARS VERY UNLIKELY TODAY SINCE WIND SPEEDS WITH HEIGHT ARE
FAIRLY WEAK, FREEZING LEVELS ARE HIGH (AROUND 14 KFT) AND MID LEVEL
LAPSE RATES ARE NOT TOO STEEP. OUR MAIN CONCERNS ARE HYDROLOGICAL.
EXPECT PCPN TODAY TO BE SCATTERED IN NATURE. HOWEVER B/C LOW LEVEL
WIND FIELDS ARE SO LIGHT, SCATTERED CONVECTION WILL BE VERY SLOW
MOVING AND COULD PRODUCE INTENSE RAINFALL RATES & LOCALLY HIGH RAIN
AMOUNTS. IN A GENERAL SENSE, WE EXPECT BASIN AVERAGE QPF TODAY OF
ONLY A TENTH OF AN INCH TO PERHAPS A HALF AN INCH. HOWEVER, A FEW
VERY LOCALIZED AREAS WHICH GET CAUGHT UNDER THE STRONGER STORMS
COULD SEE LOCALLY MUCH HIGHER RAINFALL AMOUNTS. WE CERTAINLY DONT
SEE ANY NEED FOR HYDRO HEADLINES TODAY, BUT THE DAY SHIFT WILL HAVE
TO KEEP A CLOSE EYE ON RAINFALL RATES/AMOUNTS WITH ANY CONVECTION
WHICH DEVELOPS AND MAY HAVE A TENDENCY TO REMAIN NEARLY STATIONARY.

FOR TONIGHT, WELL STILL HAVE TO KEEP A CHC OF SHOWERS IN THE FCST
SINCE WEAK IMPULSES OF H5 ENERGY EMBEDDED IN FAST ZONAL FLOW MAY
STILL TRIGGER SCATTERED SHOWER DEVELOPMENT.

WEVE GOT A TRICKY FCST FOR FRIDAY. MODEL RH PROGS SUGGEST FAIRLY
DEEP MOISTURE WILL REMAIN IN PLACE OVER OUR AREA AND SKIES WILL BE
MOSTLY CLOUDY. ETA GUIDANCE SUGGESTS DRY CONDITIONS SHOULD PREVAIL
OVER OUR AREA, WHILE THE RGNL CANADIAN SHOWS A FEW SHOWERS/TSTORMS
MIGHT BE POSSIBLE. GFS ALSO INDICATES SCT SHOWERS/TSTORMS WILL BE
POSSIBLE... BUT CONTINUES TO SUFFER FROM 500 MB VORT CONVECTIVE
FEEDBACK PROBLEMS WHICH IN TURN GENERATE UNREALISTIC LIFT/QPF
FIELDS. WELL GO WITH LOW CHC POPS FRIDAY SINCE DEEP MOISTURE
PERSISTS AND WEAK VORTS MAY TRIGGER SCATTERED CONVECTION, BUT MOST
OF THE DAY WILL CERTAINLY BE DRY.

CONDITIONS WILL DRY OUT FRIDAY NIGHT AS THE BOUNDARY CONTINUES TO
PUSH FARTHER SE OF OUR AREA AND A HIGH PRESSURE RIDGE TO OUR WEST
BEGINS TO TAKE HOLD OF OUR WX PATTERN. THAT HIGH WILL PRODUCE SOME
SUN OVER OUR AREA SATURDAY, BUT TEMPS WILL BE SEASONABLY COOL.
WELL ALSO SEE EXTENSIVE LATE MORNING/AFTN CU DEVELOPMENT SATURDAY
JUST EAST OF THE LAKE MI SHORELINE. A VIGOROUS IMPULSE OF H5 ENERGY
WILL PASS BY TO OUR NORTH AND THIS WILL NEED TO BE WATCHED B/C THE
ETA ACTUALLY GENERATES PCPN WITH THIS FEATURE. BELIEVE STRONGER H5
DYNAMICS/PVA WILL PASS BY JUST TO OUR NORTH, AND WELL CONTINUE TO
RUN WITH AN OPTIMISTIC DRY FCST FOR SATURDAY.

.LONG TERM...
SEEMS THE GFS HAS TRENDED TOWARD THE ECMWF...WHICH IT SEEMED TO DO
YESTERDAY BUT THE LATEST RUN (17/00Z) IS DOING THAT EVEN MORE SO.
ACTUALLY TODAYS RUN SEEMS TO BE THE AVERAGE OF TWO DAYS AGO WITH
ONE DAY AGOS RUN.  TWO DAYS AGO THE GFS WAS DIGGING AN UNUSUALLY
DEEP TROUGH OVER THE CENTRAL UNITED STATES AND BRINGING DOWN VERY
CHILLY AIR FOR THIS TIME OF YEAR (0C AT 850MB).  YESTERDAYS RUN HAD
THE BERMUDA HIGH RULE THE WEATHER PATTERN MAKING FOR A RATHER WARM
WEEK AHEAD. THIS RUN IS SORT OF IN BETWEEN BOTH OF THOSE.  THE
ENSEMBLES OF THE GFS HAVE LARGELY SUPPORTED THAT RUN.  HOWEVER THE
CANADIAN AND ECMWF HAVE REMAINED MORE CONSISTENT FROM RUN TO RUN.
THE CANADIAN LIKING THE CHILLY SOLUTION WHICH IT CONTINUES TO DO.
THAT IS SUPPORTED BY THE CANADIAN ENSEMBLES BY THE WAY.  THE ECMWF
LIKES A MORE ZONAL FLOW PATTERN.

SO...WHAT TO DO?  WELL THE CURRENT PATTERN DOES SHOW WHAT THE MJO
AND PNA WOULD HAVE SUGGESTED. THAT IS RIDGE JUST OFF THE WEST COAST
MOVING ON SHORE. THERE IS A SERIES SHORTWAVES ROTATING AROUND THE
HUDSON BAY CLOSED UPPER LOW.  GIVEN THE SIZE OF THE WESTERN RIDGE IT
ACTUALLY WOULD MAKE SENSE THE COLDER AIR SHOULD COME DOWN.  WHICH
WOULD LEAN AGAINST YESTERDAYS RUN OF THE GFS. EVEN SO...I WOULD NOT
WANT TO STRAY TO MUCH FROM WHAT WE HAD SINCE THE GFS IF FLIP
FLOPPING FROM RUN TO RUN.  GIVEN ALL OF THIS I SHAVED THE GRIDS IN
THE DIRECTION OF COOLER WEATHER. AS FOR THE WEATHER ITSELF...LOOKS
LIKE SHOWERS AND ISOLATED THUNDERSTORMS MONDAY INTO TUESDAY (TIMING
IS AN ISSUE) AS THE COLDER AIR MOVES IN. WEDNESDAY LOOKS NICE WITH
COOLER HIGH PRESSURE UNDER CONTROL. A SLOW WARMING TREND SHOULD
FOLLOW FOR THE END OF NEXT WEEK.

BOTTOM LINE...I DO NOT SEE ANY HEAVY RAIN EVENTS OR SEVERE OUTBREAKS
NEXT WEEK FOR SOUTHWEST MICHIGAN.

&&

.GRR...NONE.

&&

LAURENS WDM
Hazardous weather outlook, Jun 17, 5:28 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
528 AM EDT THU JUN 17 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180930-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
528 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL LIFT BY 900 AM THIS MORNING. THEN
SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS AREAS NORTH OF
MUSKEGON AND EAST OF GRAND RAPIDS DURING THE LATE MORNING INTO THE
MID AFTERNOON TODAY.  THESE STORMS ARE ASSOCIATED WITH A WEAK COLD
FRONT THAT WILL MOVE ACROSS LOWER MICHIGAN TODAY. LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTING WILL BE THE HAZARDS ASSOCIATED
WITH TODAYS THUNDERSTORMS. ISOLATED THUNDERSTORMS ARE POSSIBLE INTO
THIS EVENING...MOSTLY EAST OF GRAND RAPIDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER FRONTAL SYSTEM WILL BRING THE THREAT OF SHOWERS AND
THUNDERSTORMS TO SOUTHWEST MICHIGAN MONDAY AND TUESDAY. COOLER
WEATHER WILL FOLLOW THE FRONT ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

WDM

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.